I had been gargling with Betadine for the last 20 years and finally felt the effects this summer when heart palpitations started ! back then I was bordeline Hyper with a T4 of 21 (22 is the upper limit here ! ) But when I found out the Betadine had high concentrations of Iodine , I stopped taking it , which sent my T4 skyrocketing to 60 ! I had a few occasions of continued arythmias lasting 3-5 hours . I'm on tapazole 45 Mgs in 3 15mg doses !
After 4 weeks at 30 Mg my T4 still didn't go down , which is why I was upped to 45 !
My question is what can I expect as damage to my thyroid or is it possible everything returns to normal ! I stopped the Iodine on August 8 2008 ! They didn't want to do any scan because of the excess Iodine intake .
How long can my thyroid be super charged with Iodine ?
Is there anything food I should stay away from ?
Any supplements to assist ? ( however I'm on Coumadin because of the arythmia's )
Not sure about the L-carnitine -- no definite benefit to thyroid.
Iodine overload can cause thyroid dysfunction -- but interestingly, excess iodine is sometimes used to slow the thyroid down -- it's a tricky balance.
sounds like you may have Graves disease or an over-active nodule and the thyroid is over-utilizing all the iodine -- may take a few months to get past that. You did not mention if you are on amiodarone for the heart (that also has a huge amount of iodine and is notorious for causing thyroid troubles).
Our first choice is to try to control this with tapazole (or sometimes PTU) - if that is not working then definitive treatment is needed. Often I-131 cannot be given b/c the thyroid will not take up the additional iodine; in these cases, thyroid removal is needed.
Checking thyroid ultrasound and looking at Graves antibodies (TSH-Receptor antibodies) may help determine the underlying thyroid condition that is over-utilizing the iodine. I-123 uptake would only be helpful if it's normal / elevated. If low, then cannot exclude a transient thyroiditis, but the time-course of 3-4 months is longer than usual for this.
Forgot to add that I'm 56 and in general good health and I believe I've been using Betadine
for closer to 30 years than 20 ! It was my doctor who told me to use it because I had several bad bouts with Strep throat ! Althogh he might have mentioned not to use it constantly and that little tidbit was forgotten over time !
My T4 levels were down in the teens for about a week then shot up to 45 once again sending me to the ER with borderline arythmia !
They said I'd have to get a new scan ASAP and probably be treated with RAI . But I just got back from my scan and my thyroid is normal !
After 30 years of Betadine use , IU guess its will take a while for my thyroid to get back to normal ! I'll give it another try with Tapazole !
I've been feeling pretty decent since my ER visit last Tuesday even though I've been off the tapazole because of the scan ! But It still feels like my hormone levels are swinging up and down as some days I feel fine and others I feel like I'll get palpitations and I end up getting them !
Other than Graves , what else could be causing my thyroid to act up !
I have no lumps , no trouble swallowing and no pain .
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.